Doctor issues health warning to anyone who regularly takes painkillers

Paracetamol can have serious side effects if taken too often
-Credit: (Image: Getty Images)


Many people take paracetamol as part of their daily routine, whether it be for back pain, headaches, period pain or to avoid a dreaded hangover. But doctors have warned that people who exceed the daily limit on paracetamol could be seriously harming their body.

Research shows that one in every eight Brits rely on paracetamol each day - with other studies also showing that the amount of paracetamol people take across the UK is far too high, with one in four frequently exceeding the maximum daily dose of eight tablets. Gloucestershire Live reports around 25 per cent of Brits also experience chronic pain, but evidence shows that there are some incredibly damaging side effects to long term painkiller use.

Dr Gerard Sinovich, who is a Lead Pain Consultant at Alternaleaf, said: "Over the counter painkillers such as paracetamol are pretty much a ‘default’ pain treatment in this country. However, it shouldn’t actually be used for more than three consecutive days without consulting with a doctor.

"There is very little education in this country around the long term effects that frequent usage can have. From liver failure to kidney damage and breathing problems, the long term side effects can be extremely damaging."

Below are five harmful effects that taking paracetamol daily can have according to the health expert.

1) Tiredness and fatigue -

Dr Sinovich, said: "One of the most frequent side effects of paracetamol is exhaustion and fatigue, due to the acetaminophen content of the drug. If it is taken regularly, then it’s likely a person will regularly feel tired and drowsy more of the time."

2) Respiratory problems -

The expert added: "Research shows that frequent paracetamol use can lead to a significant increase in the probability of wheezing. It is also associated with an increase in asthma symptoms, and the effect is greater, the more the drug is taken."

3) Liver failure -

Dr Sinovich, explained: "Liver injury can occur with regular paracetamol intake, at or below the recommended daily dose, which is one or two 500mg tablets at a time, up to four times in 24 hours with a maximum of eight tablets in 24 hours according to the NHS. Studies have shown that paracetamol can damage the liver by harming vital structural connections between adjacent cells in the organ.

"In fact, unintentional overdose of paracetamol is the most common cause of acute liver failure in the UK and US. In 2021, 227 deaths in England and Wales were due to paracetamol overdose as a result of liver failure."

4) Heart attack -

The expert went on: "Studies have shown that regularly taking paracetamol that contains sodium is linked to an increased risk of heart attack, stroke, heart failure and death. Sodium, which is one of the main components of salt, is often used to help drugs such as paracetamol dissolve in water.

"However, if a person takes the maximum daily dose of paracetamol, they would also be exceeding the 2g maximum daily dose of sodium. Research shows that regularly taking paracetamol containing sodium over a long period of time, can massively increase a person’s risk of heart attack, stroke, or heart failure, regardless of whether they have high blood pressure or not."

5) Fingers and lips can go blue -

Dr Sinovich capped off: "In rare cases, allergic reactions to paracetamol can cause the skin, tongue, or lips to turn blue, grey or pale. Other indications of an allergic reaction include the lips, mouth or tongue suddenly becoming swollen, feeling exceptionally dizzy and drowsy, and extremely fast breathing or struggling to breathe.

"If you do experience any of these symptoms after taking paracetamol, it’s important to call 999 immediately."